MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 09/21/2026
Type of Reportable Event Death
Event or Problem Description
Clinical narrative: an impella cp smartassist was inserted percutaneously via right femoral access site in 58-year-old, female patient height 165 cm, weight 78 kilograms for acute myocardial infarction/ cardiogenic shock.The patient¿s comorbidities were diabetes mellitus.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography intervention (scai) shock stage e identified as the body fails to respond to maximal lifesaving therapies.The patient was on inotropes, vasopressors, and respiratory support.On day 1 of support, bilateral lower extremity ischemia manifested as loss of pulses and was reported to have occurred during/after repositioning unit insertion.Contributing factors included severe calcified superficial femoral artery disease, underlying pad/pvd, and very high vasopressor requirements.Imaging of the affected vessel was available.In response, an external arterial bypass was established from a donor left common femoral artery 6 fr sheath to an antegrade right superficial femoral artery 6 fr sheath.No device malfunction or damage was identified.The event was assessed as patient injury of limb ischemia, and the injury was attributed to impella therapy.At the time of reporting, the status of ischemia resolution is unknown.On day 2 of support, patient arrived to transfer facility and new cp placed in right axillary and cp in left femoral was removed.Despite explant of cp in left femoral, mottling did not improve and left lower extremity remains cold and white.The surgeon with vascular surgery has determined that the leg will need to be amputated if we continue care.The family decided to withdraw care and the patient subsequently expired.Contributing factors included: history of diabetes mellitus, severe calcified superficial femoral artery disease, underlying pad/pvd, and very high vasopressor requirements.The death is being reported due to the occurrence of bilateral limb ischemia during impella cp support.The impella access sheath may have contributed to reduced perfusion in the access limb, particularly in the setting of pre-existing peripheral vascular disease.Despite explant of cpsa in left femoral and a new cpsa implanted right axillary, mottling did not improve and left lower extremity remained.Untreated limb ischemia may also contribute to elevated lactate levels.However, it is important to note that the patient demonstrated poor distal perfusion bilaterally, rather than solely on the impella access side, suggesting a systemic perfusion deficit consistent with the patient's underlying critical illness.Furthermore, the patient was in scai shock stage e and continued to deteriorate despite aggressive life-sustaining therapies, indicating failure to recover from advanced cardiogenic shock.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50922707
Report Number1220648-2026-13438
Device Sequence Number5394268
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027940953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/27/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age58 YR
Patient SexFemale
Patient Weight171 LB
Patient RaceWhite